Sample Type / Medical Specialty: Consult - History and Phy.
Sample Name: Status Epilepticus
A 6-year-old male who is a former 27-week premature infant, suffered an intraventricular hemorrhage requiring shunt placement, and as a result, has developmental delay and left hemiparesis.
(Medical Transcription Sample Report)
Status epilepticus.HISTORY OF PRESENT ILLNESS:
The patient is a 6-year-old male who is a former 27-week premature infant who suffered an intraventricular hemorrhage requiring shunt placement, and as a result, has developmental delay and left hemiparesis. At baseline, he can put about 2 to 4 words together in brief sentences. His speech is not always easily understood; however, he is in a special education classroom in kindergarten. He ambulates independently, but falls often. He has difficulty with his left side compared to the right, and prefers to use the right upper extremity more than the left. Mother reports he postures the left upper extremity when running. He is being followed by Medical Therapy Unit and has also been seen in the past by Dr. X. He has not received Botox or any other interventions with regard to his cerebral palsy.
The patient did require one shunt revision, but since then his shunt has done well.
The patient developed seizures about 2 years ago. These occurred periodically, but they are always in the same and with the involvement of the left side more than right and he had an eye deviation forcefully to the left side. His events, however, always tend to be prolonged. He has had seizures as long as an hour and a half. He tends to require multiple medications to stop them. He has been followed by Dr. Y and was started on Trileptal. At one point, The patient was taken off his medication for presumed failure to prevent his seizures. He was more recently placed on Topamax since March 2007. His last seizures were in March and May respectively. He is worked up to a dose of 25 mg capsules, 2 capsules twice a day or about 5 mg/kg/day at this point.
The patient was in his usual state of health until early this morning and was noted to be in seizure. His seizure this morning was similar to the previous seizures with forced deviation of his head and eyes to the left side and convulsion more on the left side than the right. Family administered Diastat 7.5 mg x1 dose. They did not know they could repeat this dose. EMS was called and he received lorazepam 2 mg and then in the emergency department, 15 mg/kg of fosphenytoin. His seizures stopped thereafter, since that time, he had gradually become more alert and is eating, and is nearly back to baseline. He is a bit off balance and tends to be a bit weaker on the left side compared to baseline postictally.REVIEW OF SYSTEMS:
At this time, he is positive for a low-grade fever, he has had no signs of illness otherwise. He does have some fevers after his prolonged seizures. He denies any respiratory or cardiovascular complaints. There is no numbness or loss of skills. He has no rashes, arthritis or arthralgias. He has no oropharyngeal complaints. Visual or auditory complaints.PAST MEDICAL HISTORY:
Also positive for some mild scoliosis.SOCIAL HISTORY:
The patient lives at home with mother, father, and 2 other siblings. There are no ill contacts.FAMILY HISTORY:
GENERAL: The patient is a well-nourished, well-hydrated male, in no acute distress.
VITAL SIGNS: His vital signs are stable and he is currently afebrile.
HEENT: Atraumatic and normocephalic. Oropharynx shows no lesions.
NECK: Supple without adenopathy.
CHEST: Clear to auscultation.
CARDIOVASCULAR: Regular rate and rhythm, no murmurs.
ABDOMEN: Benign without organomegaly.
EXTREMITIES: No clubbing, cyanosis or edema.
NEUROLOGIC: The patient is alert and will follow instructions. His speech is very dysarthric and he tends to run his words together. He is about 50% understandable at best. He does put words and sentences together. His cranial nerves reveal his pupils are equal, round, and reactive to light. His extraocular movements are intact. His visual fields are full. Disks are sharp bilaterally. His face shows left facial weakness postictally. His palate elevates midline. Vision is intact bilaterally. Tongue protrudes midline.
Motor exam reveals clearly decreased strength on the left side at baseline. His left thigh is abducted at the hip at rest with the right thigh and leg straight. He has difficulty using the left arm and while reaching for objects, shows exaggerated tremor/dysmetria. Right upper extremity is much more on target. His sensations are intact to light touch bilaterally. Deep tendon reflexes are 2+ and symmetric. When sitting up, he shows some truncal instability and tendency towards decreased truncal tone and kyphosis. He also shows some scoliotic curve of the spine, which is mild at this point. Gait was not tested today.IMPRESSION:
This is a 6-year-old male with recurrent status epilepticus, left hemiparesis, history of prematurity, and intraventricular hemorrhage. He is on Topamax, which is at a moderate dose of 5 mg/kg a day or 50 mg twice a day. At this point, it is not clear whether this medication will protect him or not, but the dose is clearly not at maximum, and he is tolerating the dose currently. The plan will be to increase him up to 50 mg in the morning, and 75 mg at night for 2 weeks, and then 75 mg twice daily. Reviewed the possible side effects of higher doses of Topamax, they will monitor him for language issues, cognitive problems or excessive somnolence. I also discussed his imaging studies, which showed significant destruction of the cerebellum compared to other areas and despite this, the patient at baseline has a reasonable balance. The plan from CT standpoint is to continue stretching program, continue with medical therapy unit. He may benefit from Botox.
In addition, I reviewed the Diastat protocol with parents and given the patient tends to go into status epilepticus each time, they can administer Diastat immediately and not wait the standard 2 minutes or even 5 minutes that they were waiting before. They are going to repeat the dose within 10 minutes and they can call EMS at any point during that time. Hopefully at home, they need to start to abort these seizures or the higher dose of Topamax will prevent them. Other medication options would include Keppra, Zonegran or Lamictal.FOLLOWUP:
Followup has already been scheduled with Dr. Y in February and they will continue to keep that date for followup.
consult - history and phy., intraventricular hemorrhage, shunt placement, developmental delay, hemiparesis, medical therapy unit, status epilepticus, seizures, hemorrhage,
transcribed medical transcription sample reports and examples are provided by various users and
are for reference purpose only. MTHelpLine does not certify accuracy and quality of sample reports.
These transcribed medical transcription sample reports may include some uncommon or unusual formats;
this would be due to the preference of the dictating physician. All names and dates have been
changed (or removed) to keep confidentiality. Any resemblance of any type of name or date or
place or anything else to real world is purely incidental.